Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 237, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2005, 3:14 PM CDT for Barnes County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2005, 3:14 PM CDT (20:14 UTC)
- Expired
- Sep 5, 2005, 3:51 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 3:30 PM CDT | HAIL 0.75 | 1 N Sibley, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1381 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 052015 SVRFGF NDC003-052115- /O.NEW.KFGF.SV.W.0237.050905T2014Z-050905T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 314 PM CDT MON SEP 5 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 415 PM CDT. * AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 2 MILES WEST OF DAZEY...OR 22 MILES NORTHWEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SIBLEY AT 340 PM 7 MILES NORTHWEST OF PILLSBURY AT 355 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4724 9839 4708 9829 4704 9773 4723 9772 $$ TG
2 follow-up statements
000 WWUS53 KFGF 052031 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 332 PM CDT MON SEP 5 2005 NDC003-052115- /O.CON.KFGF.SV.W.0237.000000T0000Z-050905T2115Z/ BARNES ND- 332 PM CDT MON SEP 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR NORTHERN BARNES COUNTY... AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THE STORM WAS LOCATED 2 MILES NORTHWEST OF SIBLEY... OR 21 MILES NORTH OF VALLEY CITY...MOVING TO THE EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PILLSBURY BY 345 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4724 9839 4708 9829 4704 9773 4723 9772 $$ TG
000 WWUS53 KFGF 052051 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 351 PM CDT MON SEP 5 2005 NDC003-052101- /O.CAN.KFGF.SV.W.0237.000000T0000Z-050905T2115Z/ BARNES ND- 351 PM CDT MON SEP 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARNES COUNTY IS CANCELLED... AT 351 PM CDT...THE SEVERE THUNDERSTORM IN NORTHERN BARNES COUNTY HAS MOVED OUT OF THE COUNTY. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4724 9839 4708 9829 4704 9773 4723 9772 $$ TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:55 PM CDT, 19 minutes earlier.
Area forecast discussion, Sep 5, 2:55 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 255 PM CDT MON SEP 5 2005 .SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM CENTERED IN CENTRAL SD WITH A WARM FRONT EXTENDING THROUGH AREA ALONG A JMS TO GFK TO HCO LINE. LATEST KMVX IMAGES SHOW THUNDERSTORMS MOVING INTO E ND FROM CENTRAL ND AND SOME STORMS STILL LINGERING OVER WC MN. WHEN COMPARING MODELS...GFS AND ETA IN PRETTY GOOD AGREEMENT...WITH CAP ERODING BY LATE THIS AFTERNOON...GOOD INSTABILITY...A NICE THETA-E RIDGE...WITH THE SURFACE LOW MOVING INTO THE AREA AND A MYRIAD OF FRONTAL BOUNDARIES TO WORK WITH. THEREFORE...STILL EXPECTING SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY RAIN POSSIBLE AS WELL...SO KEPT HIGH POPS...SEVERE...AND HEAVY RAIN WORDING IN THE FORECAST THROUGH THE NIGHT. ON TUE...COLD FRONT IS STILL EXITING...SO LEFT A CHANCE FOR MORNING THUNDERSTORMS IN FOR PART OF NW MN. OTHERWISE...HIGH PRESSURE BUILDS IN AND KEEPS THE FORECAST DRY THROUGH WED NIGHT. BY THU...THE HIGH PRESSURE SYSTEM MOVES E OF THE AREA AND S-SE RETURN FLOW SETS UP OVER THE AREA. THE 850MB WARM AIR ADVECTION AHEAD OF THE NEXT LOW PRESSURE SYSTEM COULD PROVIDE ENOUGH ELEVATED LIFT TO DEVELOP ISOLATED THUNDERSTORMS FOR THU. LONG TERM (FRI THROUGH MON)....MODELS GENERALLY AGREE WITH AN AMPLIFIED W CONUS TROUGH BUT DISAGREE WITH MAGNITUDE. THIS PLACES N PLAINS IN SW FLOW ALOFT WHICH WOULD LEAD TO AN ACTIVE PATTERN. HOWEVER...TREND IS TOWARD AN EXTREMELY DEEP TROUGH WHICH WOULD TEND TO KEEP BEST PRECIP CHANCES W OF FORECAST AREA WITH FLOW ALOFT MORE S THAN SW. FOR NOW WILL KEEP THUNDER FOR FRI BEFORE W TROUGH REALLY DEEPENS...THEN KEEP REMAINDER OF EXTENDED DRY. 12Z GFS HINTING AT BETTER PRECIP CHANCES MON...BUT WILL AWAIT FURTHER MODEL RUNS BEFORE INTRODUCING ANYTHING. TEMPERATURES EXPECTED TO BE NEAR NORMAL. && .AVIATION...MAIN CONCERN DEALS WITH THUNDER CHANCES. POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO LATE EVENING WITH THE APPROACH OF A COLD FRONT. HEAVY RAIN WILL REDUCE VISIBILITY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/TG
Hazardous weather outlook, Sep 5, 7:01 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT MON SEP 5 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT MON SEP 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO IS ALSO POSSIBLE. A COLD FRONT MOVING EASTWARD AND INTO MOIST AND UNSTABLE AIR WILL BE THE PRIMARY CAUSE OF THE DEVELOPING STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND CONTINUING INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GV
In the hours before
Local storm report, Sep 5, 10:06 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1006 AM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HAIL 5 E ANGUS 48.08N 96.59W
09/05/2005 1.00 INCH POLK MN PUBLIC
0605 AM TSTM WND DMG 2 SE RADIUM 48.21N 96.58W
09/05/2005 MARSHALL MN PUBLIC
6 INCH DIAMETER TREE BLOWN DOWN
&&
TGRAFENALocal storm report, Sep 5, 10:23 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1023 AM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL 6 NNE ANGUS 48.16N 96.65W
09/05/2005 0.75 INCH POLK MN PUBLIC
&&
TGRAFENALocal storm report, Sep 5, 10:39 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1039 AM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL 2 NE OSLO 48.22N 97.10W
09/05/2005 0.75 INCH MARSHALL MN PUBLIC
0500 AM HAIL 2 N OSLO 48.22N 97.13W
09/05/2005 0.75 INCH WALSH ND PUBLIC
&&
TGRAFENALocal storm report, Sep 5, 1:29 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HAIL 1 S FARGO 46.86N 96.82W
09/05/2005 1.00 INCH CASS ND PUBLIC
0510 AM HAIL MOORHEAD 46.86N 96.76W
09/05/2005 0.75 INCH CLAY MN CO-OP OBSERVER
&&
KENNEDYThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 11:20 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey | 40 min |
| Sep 4, 11:59 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 46 min |
| Sep 5, 1:05 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 39 min |
| Sep 5, 4:15 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 60 min |
| Sep 5, 4:21 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 24 min |
| Sep 5, 4:47 AM CDT | Flash Flood Warning | FGF | Richland | 6 hr |
| Sep 5, 4:54 AM CDT | Severe Thunderstorm Warning | FGF | Walsh | 66 min |
| Sep 5, 3:28 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 62 min |
| Sep 5, 4:03 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 57 min |
| Sep 5, 5:32 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 58 min |
| Sep 5, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Steele | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.